Minnesota, 2023

Hail in Minnesota, July 19, 2023

July 19, 2023 · NWS FSD · 11 events in 2 counties and zones

A few storms developed during the afternoon along a cold frontal boundary with up to 2000 J/kg available CAPE and 40 to 50 knots of effective shear. Rotating storms produced large hail, and isolated very large hail across southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$70,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few storms developed during the afternoon along a cold frontal boundary with up to 2000 J/kg available CAPE and 40 to 50 knots of effective shear. Rotating storms produced large hail, and isolated very large hail across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 1:45 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 19, 1:45 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
245 PM CDT Wed Jul 19 2023

.SHORT TERM...(This Evening through Thursday Night)
Issued at 244 PM CDT Wed Jul 19 2023

Key Messages:

1. Severe storm chances continue through this evening with large
hail up to the size of golf balls and damaging winds to 65 mph
as the primary hazards.

2. Mostly quiet conditions return for the end of the week and
weekend. A low chance for rain remains possible.

3. Temperatures begin to warm by the weekend and look to become hot
with high temperatures in the 90s by early next week.

---------------------------------------------------------------------

A cold front continues to push its way southeastwards into the
forecast area this afternoon. A couple of storms have already formed
on this boundary. These storms are tapping into around 2000 J/kg of
MLCAPE along with strong deep layer shear up to 40-50 knots.
Hodographs reveal mainly straight profile's, not only indicative of
supercells but also splitting supercells. With large instability and
plenty of shear, especially further aloft, large hail will be the
primary hazard today reaching up to around the size of golf balls.
The secondary hazard will be damaging winds due this mornings cloud
cover keeping the low levels more stable, mainly along the Missouri
River and into adjacent parts of the highway-20 corridor. Soundings
do show weaker inverted-v profiles but this is still suggestive of
damaging winds up to around 65 mph.

Forcing along the front is not that strong with the strongest lift
residing on the downwind part of an upper wave passing through
Minnesota. A second and weaker wave will pass southwest of the area
thus splitting our area. This will leave our main forcing confined
to the cold front itself and limit storm coverage to isolated to
scattered coverage along the front. Should see storms persist
through the rest of the afternoon and early evening hours before the
boundary layer begins to stabilize and end our diurnally driven
storms.

The rest of the evening and night will be quiet. However, cold air
advection (CAA) trailing behind the front will move in during the
overnight hours. This will drag slightly stronger northwesterly
winds to the surface. Although skies will be clear, radiational
cooling will not be as efficient due to the wind so have slightly
raises lows a touch now residing in the upper 50s to low 60s.

Thursday will be a much nicer day as high pressure takes control.
Marginally breezy northwest winds will begin the day before slowly
waning as the tightest surface pressure gradient ahead of the center
of the high moves out of the area. 850 mb temperatures will only
warm to the mid teens, resulting in cooler highs up to the upper 70s
and low 80s. Dew points will fall to the upper 50s to low 60s which
combined with mostly sunny skies will make for a beautiful day! Lows
overnight will fall to the mid to upper 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 244 PM CDT Wed Jul 19 2023

Northwest flow remains in place on Friday both at the surface and
aloft. However, a weak wave will be sliding down through the upper
level flow. This may be our next chance for rain but details are
uncertain as medium range guidance shows differences in the waves
strength and location. Ensembles only show a 10-30% chance for
exceeding a tenth of an inch of rain. Given the lower amount of
confidence in rain/storm potential, have left model blended PoPs for
now. Highs on Friday will remain near seasonal in the upper 80s with
lows falling to the upper 50s to low 60s.

Upper level ridging begins to build over the western CONUS over the
weekend. Synoptically speaking, subsidence lies downstream of an
upper level ridge, resulting in little to no rain. However, weak
shortwave troughs passing through the upper level flow may offset
this subsidence to give us some chance for rain. Variance is large
in how any weak shortwave is handled amongst medium range guidance.
This variance is also reflected in the ensembles as each ensembles
paints a large 10-30% chance for a tenth of an inch of rain or more
each day. So while rain may be possible, confidence is low in its
potential. 850 mb temperatures will be slowly warming throughout the
weekend, raising high temperatures into the 80s and 90s while lows
remain in the upper 50s and 60s.

The first half of next week continues to look hot and dry as upper
level ridging continues to strengthen aloft. High temperatures will
further warm well into the 90s in response to the strengthening
ridge. Confidence is high in these hot temperatures as the GFS,
European, and Canadian ensembles all show a 70-90+% chance for
temperatures to exceed 90 degrees. Confidence remains low in any
rain chances as the building ridge may push the better jet energy
further north into Canada.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1232 PM CDT Wed Jul 19 2023

VFR conditions are mostly expected for the TAF period. Light
showers with a few rumbles of thunder are currently ongoing across
the Missouri River early this afternoon. These showers will
continue to push off to the southeast and may impact KSUX over the
next few hours. However, confidence is not high enough to include
as a prevailing group so have opted for VCSH.

There is another chance for additional showers and thunderstorms
later this afternoon along an incoming cold front. This development
looks to be more isolated which further decreases confidence in any
specific TAF site getting rain. Have left any mention of rain and
thunder out of all TAFs as of now but trends will be monitored.

After the cold front passes through this evening, winds will swing
to out of the northwest and will become marginally gusty. Gusts as
high as 20-25 knots are expected, mainly along the highway-14
corridor including KHON. Winds will slowly weaken through the night
before a CU field begins to develop towards the end of the TAF
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...Meyers
Hazardous weather outlook, Jul 19, 2:14 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
314 PM CDT Wed Jul 19 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
314 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms have developed along a cold front and
will continue to move on an east/southeastward trajectory for the
rest of the afternoon hours. Storms look to wane during the evening.
Large hail up to golf ball size and damaging winds up to 65 mph are
the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through 9 pm.

In the hours before

Local storm report, Jul 19, 1:58 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
258 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             Bruce                   44.44N 96.89W
07/19/2023  E1.00 inch       Brookings          SD   Public

            mPING report of quarter size hail.

&&

MM

The radar

The Sioux Falls radar (KFSD), 109 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lincoln

When
July 19, 2:23 PM CST to 2:26 PM CST
Where
Lincoln County, 2.93 mi NNW of Hendricks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.550, -96.440

Hail varied in size from pea to golf ball.

Hail, Lincoln

When
July 19, 2:24 PM CST to 2:26 PM CST
Where
Lincoln County, 4.55 mi NE of Hendricks
Measured
2 in hail
Reported by
Social Media
Coordinates
44.560, -96.360

Hail, Lincoln

When
July 19, 2:28 PM CST to 2:30 PM CST
Where
Lincoln County, 5.65 mi ENE of Hendricks
Measured
2 in hail
Reported by
Social Media
Coordinates
44.550, -96.320

Hail, Lincoln

When
July 19, 2:30 PM CST to 2:31 PM CST
Where
Lincoln County, 3.59 mi NNW of Ivanhoe
Measured
2.5 in hail
Reported by
Social Media
Coordinates
44.520, -96.270

Hail, Lyon

When
July 19, 2:58 PM CST to 3:01 PM CST
Where
Lyon County, 2.46 mi E of Minneota
Measured
0.75 in hail
Reported by
Public
Coordinates
44.570, -95.930

Hail, Lyon

When
July 19, 3:03 PM CST to 3:06 PM CST
Where
Lyon County, 3.98 mi NNE of Ghent
Measured
1 in hail
Crop damage
$70,000
Reported by
Social Media
Coordinates
44.570, -95.840

Hail, Lyon

When
July 19, 3:08 PM CST to 3:11 PM CST
Where
Lyon County, 4.82 mi NNW of Green Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
44.590, -95.800

Hail, Lyon

When
July 19, 3:08 PM CST to 3:11 PM CST
Where
Lyon County, 3.7 mi NW of Green Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.570, -95.800

Hail varied in size from pea to nickel.

Hail, Lyon

When
July 19, 3:11 PM CST to 3:14 PM CST
Where
Lyon County, 4.82 mi NNW of Green Vly
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.590, -95.800

Hail, Lyon

When
July 19, 3:13 PM CST to 3:16 PM CST
Where
Lyon County, 2.81 mi S of Cottonwood
Measured
0.75 in hail
Reported by
Public
Coordinates
44.580, -95.680

Hail, Lyon

When
July 19, 3:15 PM CST to 3:17 PM CST
Where
Lyon County, 0.69 mi S of Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
44.610, -95.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123944, 1123945, 1123952, 1123954, 1123947, 1123946, 1123948, 1123950, 1123953, 1123949, 1123951.